Winter Weather, Western Ulster
- When
- February 12, 5:00 AM EST to February 13, 4:00 PM EST
- Where
- Western Ulster forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
Two low pressure systems approached the northeastern US on Sunday, February 12, with snowfall breaking out over the local area around sunrise. The snow was heavy during the morning and early afternoon, with accumulation rates of 1 to locally 2 inches per hour at times.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Two low pressure systems approached the northeastern US on Sunday, February 12, with snowfall breaking out over the local area around sunrise. The snow was heavy during the morning and early afternoon, with accumulation rates of 1 to locally 2 inches per hour at times. The snow was wet and dense and readily clung to trees. During the afternoon, warmer air resulted in precipitation changing to sleet for portions of the mid-Hudson Valley and Catskills, which cut down snowfall totals in those locales. The snowfall diminished Sunday evening, except over the higher terrain areas of the Adirondacks as well as the Mohawk Valley. In those locations, accumulating snowfall persisted through the night and into Monday before diminishing Monday afternoon.
In total, 7 to 12 inches of snowfall occurred through most of the local area, with lesser totals over southern portions of the region where sleet occurred. Car accidents were reported and snow emergencies were in effect throughout the region, and Route 28 in Herkimer County was closed for a time due to several accidents.
On February 13, strong winds developed on the back side of the system. The strongest winds targeted the Catskills and Mid-Hudson Valley, where several trees were downed and over 14,000 power outages were reported. Dutchess County Airport in Poughkeepsie recorded a 59 mph wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 12, 4:55 AM EST, 5 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
455 AM EST Sun Feb 12 2017
.SYNOPSIS...
A strong winter storm will impact the region Sunday into Monday
with significant accumulations across most of the region. A
wintry mix may occur close to the Interstate 84 corridor that
may hold back accumulations a bit. Then northwesterly winds will
become strong and gusty overnight Sunday into Monday where
blowing and drifting of the snow is possible. A weaker system
has the potential to bring light snow to the region Tuesday
night through Wednesday night.
&&
.NEAR TERM /THROUGH MONDAY/...
Winter Storm Warning for all of eastern New York and western
New England Sunday through Monday...
As of 400 am, current water vapor imagery showed considerable
upper level moisture of Pacific origin streaming across the
central/eastern US. A strong upper disturbance is sweeping
across the Dakotas and impinging upon this moisture feed. At the
surface, cold air is draining southeastward from a surface high
over the Canadian Maritimes. A surface low is located over
western Ohio, with another low over southwestern Ontario. An
impressive temperature gradient exists across the eastern US,
with temps in the 50s in Virginia and single digits and teens
across northern New England. This is indicative of a strong
upper jet and baroclinicity. Regional radar mosaic shows
precipitation arcing from lower Michigan to NE PA/N NJ along the
elevated warm front.
Deterministic models are in excellent agreement that the
aforementioned upper disturbance will amplify and close off as
it sweeps into the northeastern US. This disturbance will
interact with the existing baroclinicity to promote rapid
cyclogenesis as the surface low pushes offshore. For example,
the ECMWF deepens the low 23 mb in 12 hours, from 1000 mb over
the NY/NJ Bight at 00Z Mon to 977 mb in the Gulf of Maine at 12Z
Mon. A weaker surface low develops within the left exit region
of the 150kt upper jet, merging with the Ontario surface low and
tracking across western New York today before being captured by
the coastal low.
Locally, the aforementioned band of precipitation associated
with frontogenesis in the 700-500 mb layer will translate across
the CWA between roughly 12-15Z. The column should be just cold
enough for precipitation to be all snow once wet bulb processes
commence. Isentropic lift will increase today as the composite
low/mid-level circulation approaches, with specific humidity
increasing to 5 g/kg along the 295K surface as far north as the
Capital District. A north-south cross section from the NAM shows
frontogenesis in the 850 to 700 mb layer across the CWA with
weak stability above. The result will be intense lift in the
15-21Z timeframe with snowfall rates approaching 1 to 2 inches
per hour. BUFKIT profiles and time series for ALB suggest that
during this time the most intense lift will be located well
below the DGZ, which will be up around 550 mb with temps warmer
than -8C for much of the atmosphere below that. This implies
rather poor snow ratios, likely 10:1 or less, which should
result in a denser, wetter snowfall. Some sleet may occur toward
the I-84 corridor during the late afternoon into the evening
hours, resulting in lesser total accumulation compared with
points north. Areas north of I-90 should see a bit better
ratios with colder air in place.
RH progs show an impressive dry punch at 500 mb from about
21-03Z as the upper wave approaches. This is likely to result in
precipitation intensity decreasing (but probably not ending
entirely) for spots south of I-90. 03-06Z, we may see an uptick
in snowfall again as energy gets transferred to the coastal
storm with wraparound moisture/deformation across northern
portions of the forecast area and pushing south toward I-90.
This would be a fluffier snow as the DGZ is closer to the ground
at that point. After 06Z, cold/dry advection ensues resulting
in the snowfall becoming less widespread and more showery, with
the exception of the Greens and Berkshires where upslope flow is
likely to keep the snow going strong through the night. Some
lake enhancement is likely to target the western Mohawk Valley
late at night as well.
All told, forecast message remains the same although tweaks to
the storm total snowfall were made with this package to
incorporate more hi-res guidance. The result is the heaviest
snows are expected across the Southern Adirondacks and Southern
Greens, with slight downward tweaks across the Mohawk Valley and
Capital District. Some shadowing to the west of the
Greens/Berkshires may keep totals down in those locales, at
least through today.
Due to the intense coastal storm, a very strong surface
pressure gradient will develop late Sunday night into Monday.
Though surface pressure rise/fall couplets are not impressive
locally, BUFKIT soundings suggest the potential for the mixed
layer to deepen and tap into 40-50kt winds. Considered a high
wind watch for the Catskills where the elevations will see the
strongest winds, but opted to mention in the WSW instead. Gusts
of 30-50kt are certainly possible, so will have to consider wind
headlines in subsequent packages. Otherwise, expect the upslope
snowfall to continue over the Greens/Berkshires Monday with
additional accumulation. Lake effect snow showers may impact
portions of the Western Mohawk Valley and Eastern Catskills as
well.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Monday night, as the influence of the powerful offshore storm
weakens, still expect some snow showers from multi-banded Lake
Effect streamers to affect portions of the extreme western Mohawk
Valley and eastern Catskills, especially early at night. Gusty
west/northwest winds should gradually subside later at night. Lows
should fall into the teens for most areas, with some single digits
possible across portions of the Adirondacks.
Tuesday, expect a weak ridge of high pressure to build east across
the region. This should bring at least a period of clearing with
some sunshine, before high clouds increase later in the day. Highs
should range from the mid 20s across higher elevations, to the lower
30s for most valley areas.
Tuesday night-Wednesday night, models have come into better
agreement regarding a northern stream impulse approaching from the
NW, while keeping a southern stream system separate due to slower
movement. So, although a period of light snow or snow showers should
develop Tuesday night and continue periodically into Wednesday and
Wednesday night, the threat for more widespread heavier snow appears
to be decreasing, as long as the southern stream system remains
unphased. Mainly light accumulations of snow are expected,
especially for areas near and north of I-90. Overnight lows should
fall into the teens to lower 20s, with Wednesday highs reaching the
30s for most valleys, and upper 20s to lower 30s across higher
elevations.
.LONG TERM /THURSDAY THROUGH SATURDAY/...
A trend to a more zonal flow should evolve across the northeast
U.S., with rising heights aloft. Eventually, ridging is expected to
develop just to our west across the Plains and Great Lakes. However,
a northwest flow on the eastern periphery of this developing ridge
may still allow for weak fast moving impulses to brush our region,
and also slow down any pronounced warming trend. Some snow
showers/flurries may be ongoing Thursday as one disturbances moves
east of the region. Persistent weak warm advection may lead to
additional snow showers or flurries, mainly across the southern
Adirondacks, for Friday-Saturday. Temperatures Thu-Fri will
initially be chilly, with highs mainly in the 20s to lower 30s, and
overnight lows in the teens. Slight warming is expected for
Saturday, with highs reaching into the mid/upper 30s for valleys,
and lower/mid 30s across higher terrain.
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Low level moisture trapped beneath an inversion will allow for
bkn-ovc cigs at 3500-5000 ft to continue into the evening hours
with light N/NE winds. VFR conditions are anticipated for most
of the overnight period, although can not rule out a few periods
of MVFR cigs.
A storm system will be approaching from the west tomorrow.
Light snow will break out from south to north between 13z-15z
and flying conditions will quickly drop down to IFR for
visibility. Flying conditions will also lower to LIFR by the
afternoon hours, as moderate to heavy snow moves into the
region with the storm system rapidly developing nearby.
Slightly warmer air both aloft and at the surface may allow snow
to change to a sleet/rain mix at KPOU between roughly 22Z/Sun
and 02Z/Mon, before changing back over to snow.
Steady snow may become more showery and intermittent at the TAF
sites after 02Z/Sun, with slight improvements in conditions to
MVFR possible.
Winds Sunday will become mainly E to SE and increase to 5-10 KT
by late morning into the afternoon, and there could be some
gusts of 15-20 KT, esp at KPSF. Winds will shift into the SW to
W after 02Z/Mon at KALB/KPSF and KPOU.
Low level wind shear is likely at KGFL and KPOU late Sunday
morning into the afternoon, as surface winds remain from the NE
to E at 5-10 KT, while winds around 2000 FT AGL increase from
the SE to 30-40 KT.
Outlook...
Sunday Night: High Operational Impact. Breezy Likely SN...BS.
Monday: Moderate Operational Impact. Windy With Gusts To 39.0 Areas SHSN...SN...BS.
Monday Night: Low Operational Impact. Breezy NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Chance of SN.
Wednesday Night: Moderate Operational Impact. Chance of SN.
Thursday: Moderate Operational Impact. Chance of SN.
&&
.HYDROLOGY...
No widespread problems on the main stem rivers are expected
over the next week. Temperatures will be seasonably cold.
A powerful nor'easter will bring a widespread moderate to heavy
snowfall to the region today into Monday. This will add to the
snow base and water equivalents with no rapid warm-ups expected
this week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 7 AM this morning to 7 PM EST Monday
for CTZ001-013.
NY...Winter Storm Warning from 7 AM this morning to 7 PM EST Monday
for NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...Winter Storm Warning from 7 AM this morning to 7 PM EST Monday
for MAZ001-025.
VT...Winter Storm Warning from 7 AM this morning to 7 PM EST Monday
for VTZ013>015.
&&
SYNOPSIS...BGM/Thompson
NEAR TERM...Thompson
SHORT TERM...KL
LONG TERM...KL
AVIATION...Frugis/KL/JVM
HYDROLOGY...IAA/ThompsonHazardous Weather Outlook National Weather Service Albany NY 403 PM EST Sat Feb 11 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-121200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 403 PM EST Sat Feb 11 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 7 PM EST MONDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions to the National Weather Service in Albany.
The national radar mosaic for the moment the first event began.
21 winter storm, 6 winter weather, 4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677626, 677627, 677632, 677634, 677604, 677605, 677606, 677607, 677608, 677609, 677610, 677611, 677612, 677613, 677614, 677615, 677616, 677617, 677636, 677661, 677619, 677620, 677621, 677622, 677623, 677624, 677625, 678939, 678940, 678941, 678942.